Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 194, NWS Grand Forks, ND

September 7, 2006Polk County, Red Lake County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Sep 7, 2006, 4:55 PM CDT for Polk County, Red Lake County, Minnesota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 7, 2006, 4:55 PM CDT (21:55 UTC)
Expired
Sep 7, 2006, 5:30 PM CDT
In force
35 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Polk County, MN, Red Lake County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 87 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 9.9 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2006-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2006-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-215 J/kg
Mixed-layer LCL
1787 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 1:53 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, Sep 7, 1:53 PM CDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
153 PM CDT THU SEP 7 2006

.SHORT TERM (THRU SUN)...THE FIRST TRUE CANADIAN COLD FRONT OF THE
SEASON IS ARRIVING AS ADVERTISED. THERE IS THE INITIAL WIND SHIFT
ALONG THE INTERNATIONAL BORDER...FOLLOWED A COUPLE HOURS LATER BY LOW
CLOUDS AND COLDER AIR. A LINE OF CUMULUS CLOUDS CURRENTLY FORMING ALONG
THE INITIAL WIND SHIFT AS THE FRONT DROPS INTO NRN MN. WITH PLENTY
OF SOLAR AHEAD OF THE FRONT...DIFFERENTIAL HEATING ALONG THE
BOUNDARY WILL GENERATE THUNDERSTORMS. AN E-W LINE OF STORMS SHOULD
FIRE FROM THE MN ARROWHEAD BACK TOWARD THE RED RIVER...WITH THE
MAJORITY OF THE STORMS FURTHER EAST BECOMING MORE ISOLATED AS YOU
HEAD WEST. THIS IS DUE TO THE UPPER LEVEL ENERGY DROPPING INTO THE
ARROWHEAD HEADING TOWARD LAKE MICHIGAN. SMALL HAIL IS A DEFINITE
POSSIBILITY WITH THE STEEP LAPSE RATES THROUGH THE EVENING HOURS.
LOW CLOUDS AND GUSTY WINDS WILL BE PREVALENT OVERNIGHT WITH A FEW
SHOWERS LINGERING IN WEST CENTRAL MN.

LOW CONVECTIVE TEMPS WILL ALLOW FOR LITTLE SOLAR TOMORROW...AND
WITH H85 TEMPS RANGING FROM -2C TO 3C...HIGHS WILL STRUGGLE
THROUGH THE 50S. CLOUDS SHOULD CLEAR OUT FRI NITE ALLOWING TEMPS
TO PLUMMET INTO THE 30S. HIGHS ON SAT MAY INCREASE SLIGHTLY OVER
FRIDAYS READINGS AS THE HIGH IN ONTARIO MOVES EVER SO SLOWLY EAST.
EVEN BY SUNDAY...TEMPS WILL RECOVER ONLY A FEW MORE DEGREES THANKS
TO AN EASTERLY TRAJECTORY WHICH DOES NOT CLIMATOLOGICALLY FAVOR
MUCH WARMING.

.LONG TERM (MON THRU THURS)...KIND OF A MUDDLED PATTERN IN THE
EXTENDED WITH NO MODEL HAVING THAT GREAT OF CONTINUITY. WESTERN
RIDGE LOOKS TO BREAK DOWN WITH THE H5 FLOW TURNING MORE ZONAL OR
EVEN SOUTHWEST. THIS WOULD FAVOR SFC HIGH PRESSURE OVER THE
NORTHERN PLAINS AND A FRONTAL ZONE BACK CLOSER TO THE ROCKIES.
THEREFORE WILL KEEP THE FORECAST PCPN FREE WITH TEMPS FAIRLY CLOSE
TO NORMAL.

&&

.AVIATION...CHALLENGES FOR THE AVIATION FORECAST ARE TIMING IN
THE WIND SHIFT AND THEN LOWER CLOUDS. WIND SHIFT LOOKS TO OCCUR BY
LATE AFTERNOON FOR KGFK/KBJI AND THEN A BIT LATER FOR KFAR. AT
THIS POINT...WILL ESTIMATE LOWER CLOUDS WILL FILTER DOWN SEVERAL
HOURS LATER THAN THE INITIAL WIND SHIFT. THERE IS A SLIGHT TSTM
POTENTIAL NEAR KBJI...BUT NOT CONFIDENT ENOUGH TO ADD IN A TEMPO
GROUP FOR NOW.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

JCA/GODON
Hazardous weather outlook, Sep 7, 6:57 AM CDT, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
657 AM CDT THU SEP 7 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-081200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
657 AM CDT THU SEP 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PARTS OF EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA LATE THIS AFTERNOON
AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NG

In the hours before

Local storm report, Sep 7, 4:23 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
423 PM CDT THU SEP 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             7 NW GRYGLA             48.37N 95.73W
09/07/2006  E0.75 INCH       MARSHALL           MN   PUBLIC

&&

KRAMLICH
Local storm report, Sep 7, 4:39 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
439 PM CDT THU SEP 07 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0422 PM     HAIL             2 W CARMEL              48.28N 95.49W
09/07/2006  E0.75 INCH       BELTRAMI           MN   PUBLIC

&&

KRAMLICH

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 4:10 PM CDTSevere Thunderstorm WarningFGFBeltrami, Marshall65 min
Sep 7, 5:15 PM CDTSevere Thunderstorm WarningFGFBeltrami60 min
Sep 7, 6:15 PM CDTSevere Thunderstorm WarningFGFBeltrami29 min
Sep 7, 5:07 PM CDTSevere Thunderstorm WarningFGFBarnes, Steele53 min
Sep 7, 5:34 PM CDTSevere Thunderstorm WarningFGFCass56 min
Sep 7, 5:58 PM CDTSevere Thunderstorm WarningFGFBarnes62 min
Sep 7, 5:59 PM CDTSevere Thunderstorm WarningFGFRansom, Sargent61 min
Sep 7, 6:57 PM CDTSevere Thunderstorm WarningFGFBarnes33 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.